Kentucky, 2012

Hail and Damaging Wind in Kentucky, July 5, 2012

July 5, 2012 · NWS ILN · 2 events in 2 counties and zones

Thunderstorms developed in a very warm airmass during the afternoon and evening hours. The main threats from these storms were damaging thunderstorm winds and sub severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed in a very warm airmass during the afternoon and evening hours. The main threats from these storms were damaging thunderstorm winds and sub severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 5, 3:23 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 5, 3:23 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
423 PM EDT THU JUL 5 2012

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL EXPAND ACROSS THE REGION KEEPING A
HOT AIR MASS IN PLACE. THE HEAT WAVE WILL BREAK EARLY NEXT WEEK
AFTER A COLD FRONT MOVES THROUGH SUNDAY...ALLOWING COOLER AIR TO
MOVE IN.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
OUTFLOW BOUNDARY FROM EARLIER CONVECTION REMAINS ACROSS THE FAR
SOUTHERN ZONES. CANNOT RULE OUT SOME ISOLATED CONVECTION
CONTINUING TO REDEVELOP THROUGH THE REST OF THE AFTERNOON.

FOCUS THEN SHIFTS NORTH AGAIN AS STORMS CONTINUE TO DEVELOP OVER
NORTHERN OHIO AND SOUTHERN MICHIGAN. THESE WILL DROP SOUTH
SOUTHEAST INTO THE FORECAST AREA LATE THIS AFTERNOON INTO THE
EVENING. MESOANALYSIS SHOWS THAT ATMOSPHERE HAS LARGELY RECOVERED
FROM EARLIER OUTFLOW. SO STORMS SHOULD BE ABLE TO MAINTAIN
THEMSELVES. THERE WILL BE A THREAT OF SEVERE WEATHER WITH SOME OF
THESE STORMS.

EXPECT CONVECTION TO WEAKEN LATER IN THE NIGHT. HAVE LEANED TOWARDS
WARM END OF GUIDANCE FOR LOWS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
AXIS OF THE UPPER HIGH WILL SPREAD ACROSS THE AREA FRIDAY AND
REMAIN INTO FRIDAY NIGHT. EXPECT THIS TO CAP OFF CONVECTIVE
POTENTIAL AND ALLOW TEMPERATURES TO BE AT OR ABOVE RECORD LEVELS.

JUL 6 RECORDS CVG  98 IN 1874
              CMH  98 IN 1881
              DAY 100 IN 1911

FORECAST TEMPERATURES AND DEW POINTS WILL PUSH HEAT INDICES TO 105
OR ABOVE DURING PEAK HEATING. LOWS WILL BE SIMILAR OR SLIGHTLY
WARMER THAN TONIGHT.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE FA ON SATURDAY.
TEMPERATURES WILL BE AROUND 100 DEGREES WITH HEAT INDEX VALUES
AROUND 105 TO 110 DEGREES.  THE EXCESSIVE HEAT WARNING CONTINUES TO
BE IN EFFECT THROUGH SATURDAY. PRECIPITATION WILL HOLD OFF DURING
THE DAY ON SATURDAY.  A FRONTAL BOUNDARY WILL BEGIN TO APPROACH THE
AREA SATURDAY NIGHT.  MODELS DIFFER ON TIMING OF THE FRONTAL
BOUNDARY AND ON PRECIPITATION.  THE GFS CONTINUES TO BE FASTER AND
THE ECMWF CONTINUES TO BE SLOWER.  CONTINUED TO GO CLOSER TO THE
SLOWER ECMWF SOLUTION.  THIS BRINGS THE GREATEST CHANCE OF
PRECIPITATION INTO THE AREA SUNDAY AFTERNOON INTO SUNDAY NIGHT
BEFORE TAPERING OFF ON MONDAY.  TEMPERATURES ON SUNDAY WILL BE
COOLER THAN ON SATURDAY HOWEVER STILL EXPECT HIGHS IN THE UPPER 80S
TO THE LOW 90S.  MONDAY THROUGH THURSDAY WILL BE COOLER WITH HIGHS
IN THE LOW TO MIDDLE 80S.  A SYSTEM SOUTH OF THE AREA WILL BRING
PRECIPITATION INTO MAINLY SE PORTIONS OF THE FA FOR WEDNESDAY AND
THURSDAY.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON NEAR THE REMNANT
OUTFLOW BOUNDARY ALONG THE OHIO RIVER. THE AIRMASS ALONG AND SOUTH
OF THIS BOUNDARY REMAINS UNSTABLE SO WILL HANG ON TO THE
POSSIBILITY OF A THUNDERSTORM AT KLUK/KCVG THROUGH THE NEXT COUPLE
OF HOURS...WITH A LINGERING VCTS INTO EARLY EVENING. TO THE NORTH
OF THE BOUNDARY...THE AIRMASS IS MUCH LESS UNSTABLE SO THINK ANY
THUNDERSTORM THREAT IN THE SHORT TERM IS FAIRLY LOW. HOWEVER...WE
SHOULD SEE SOME DESTABILIZATION THROUGH LATE AFTERNOON AS THE
AIRMASS BEGINS TO RECOVER. CONVECTION ACROSS SOUTHEAST MICHIGAN
AND LAKE ERIE IS NOT VERY ORGANIZED AT THIS TIME...BUT AS THIS
DROPS SOUTH...TOUGH TO RULE OUT SOME ISOLATED STORMS SNEAKING
BACK INTO CENTRAL OHIO THROUGH EARLY EVENING. OTHERWISE...EXPECT
MAINLY CLEAR SKIES OVERNIGHT WHICH COULD LEAD TO THE DEVELOPMENT
OF SOME PATCHY MVFR BR. THE BEST CHANCE OF THIS WILL BE AT KLUK
AND WILL BE SOMEWHAT DEPENDENT ON WHETHER OR NOT THEY GET ANY RAIN
THIS AFTERNOON. SCATTERED CU SHOULD THEN REDEVELOP LATER FRIDAY
MORNING INTO EARLY AFTERNOON.

OUTLOOK...THUNDERSTORMS POSSIBLE SUNDAY INTO MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR OHZ026-034-
     035-042>046-051>056-060>065-070>074-077>082-088.
KY...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR KYZ089>100.
IN...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...NOVAK
AVIATION...JGL
Hazardous weather outlook, Jul 5, 4:02 AM EST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT THU JUL 5 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-060915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
502 AM EDT THU JUL 5 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

ANY THUNDERSTORMS THAT DEVELOP WILL GROW IN AN UNSTABLE AIRMASS
AND HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 1:10 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
210 PM EDT THU JUL 5 2012

OHZ078-051845-
CLERMONT OH-
210 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLERMONT COUNTY THROUGH
245 PM EDT...

AT 209 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
WILLOWVILLE...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WITHAMSVILLE...
BATAVIA...AMELIA...WILLIAMSBURG AND BETHEL.

ALSO...OWENSVILLE...LINDALE...EAST FORK STATE PARK...BANTAM AND
NICHOLSVILLE ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3903 8431 3921 8428 3913 8400 3891 8409
Special weather statement, Jul 5, 2:35 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
335 PM EDT THU JUL 5 2012

OHZ079-081-052000-
ADAMS OH-BROWN OH-
335 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BROWN AND WESTERN ADAMS
COUNTIES THROUGH 400 PM EDT...

AT 327 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
RUSSELLVILLE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WINCHESTER AND SEAMAN.

ALSO...FINCASTLE...DECATUR AND CHERRY FORK ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

LAT...LON 3899 8351 3878 8355 3885 8389 3900 8384

ASL
Special weather statement, Jul 5, 3:49 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
449 PM EDT THU JUL 5 2012

OHZ082-052115-
PIKE OH-
449 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PIKE COUNTY THROUGH 515
PM EDT...

AT 447 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR PIKETON...
MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
PIKE COUNTY...INCLUDING WAKEFIELD.

LAT...LON 3895 8288 3896 8309 3910 8305 3909 8286

ASL
Special weather statement, Jul 5, 3:55 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
455 PM EDT THU JUL 5 2012

KYZ094>096-052130-
OWEN KY-PENDLETON KY-GRANT KY-
455 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT...
SOUTHWESTERN PENDLETON AND EXTREME EASTERN OWEN COUNTIES THROUGH 530
PM EDT...

AT 451 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR CAMP
NORTHWARD...MOVING SOUTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
OWEN...SOUTHEASTERN GRANT AND SOUTHWESTERN PENDLETON COUNTIES...
INCLUDING CAMP NORTHWARD...MARCUS...KEEFER...CORDOVA...CORINTH AND
NEW COLUMBUS.

LAT...LON 3864 8467 3868 8445 3856 8441 3853 8443
      3853 8447 3852 8447 3851 8449 3851 8452
      3849 8456 3844 8461 3842 8463

ASL
Special weather statement, Jul 5, 4:09 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
509 PM EDT THU JUL 5 2012

OHZ088-052145-
SCIOTO OH-
509 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SCIOTO COUNTY THROUGH
545 PM EDT...

AT 505 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
MCDERMOTT...MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WESTERN PORTSMOUTH.

ALSO...WEST PORTSMOUTH...TURKEY CREEK LAKE AND FRIENDSHIP ARE NEAR
THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3868 8326 3896 8320 3895 8288 3873 8296
      3872 8303 3870 8305 3868 8309

ASL
Special weather statement, Jul 5, 4:18 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
518 PM EDT THU JUL 5 2012

OHZ082-088-052145-
PIKE OH-SCIOTO OH-
518 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SCIOTO AND CENTRAL PIKE
COUNTIES THROUGH 545 PM EDT...

AT 513 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR PIKETON...
MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
PIKE AND NORTHERN SCIOTO COUNTIES...INCLUDING WAKEFIELD.

LAT...LON 3892 8289 3894 8316 3911 8308 3910 8288

ASL

The radar

The Cincinnati radar (KILN), 121 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grant

When
July 5, 4:25 PM EST to 4:29 PM EST
Where
Grant County, 0.54 mi E of Corinth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.500, -84.560

Thunderstorm Wind, Campbell

When
July 5, 5:52 PM EST to 5:56 PM EST
Where
Campbell County, Ft Thomas
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.080, -84.430

Large trees were reported down due to damaging thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403203, 403204.